Cancer Talk #10: Doing the Right Thing

So there I was, feeling confident that I would get better.

I felt better, I felt confident and even positive. I even wrote a blog post about being sick but very positive about my condition.

The doctor released me home after two weeks in the hospital. I found it hard to walk.

“It’s probably just because you were bedridden for two weeks…”, said my parents.

I was given prednisolone, a medicine containing steroids. It was meant to fix my jaundice. I was given quite a lot, three times a day, though I can’t remember the doses. I would take the pills for two weeks, then a blood test. While waiting for the blood result, the whole family would worry about the result.

Will the bilirubin drop? 

Everything was revolved around this thing called bilirubin. I only knew that my bilirubin was 30 times higher than a normal person’s. 30 times!

After the blood result was out, I would go to the doctor. If the bilirubin went down, he would lower my dose of prednisolone, if it went up, he would increase the dose again. I noticed that whenever he decreased the dose, I would have a sharp pain in my back.

I was eating like a monster. I was constantly hungry. Even though I lost a lot of weight and my feet and hands were thin, my stomach was big. I couldn’t stop eating. I ate so much that I felt my stomach was about to burst, it wasn’t okay. It wasn’t okay at all.

The doctor smiled at me when I asked him why I was eating so much and said it was “good” that I was eating a lot. It meant that I was getting better right?

When my dad did some research on prednisolone, he told me that increase in appetite was just one of the side effects of taking this drug. I felt like the doctor lied to me. Why couldn’t he just say that it was the drug’s side effect instead of making me feel better?

I also started having a moon face. Looking in the mirror, I hardly recognized this girl with odd chubby cheeks, yellow skin, big stomach with skinny hands and legs. I avoided looking at the mirror.

This routine went on for around 3 months. There was no significant change in my bilirubin. It was still more or less the same. I was getting agitated. Then the doctor finally said I should stay overnight at the hospital. When I asked him of his plan, he couldn’t give me an explanation but “we will probably give you a higher dose of prednisolone”.

I went home that day to rethink. It didn’t seem like a way out. I was given the drug for three months and there was no change in my bilirubin.

IMG_1652
I really didn’t wanna leave home

At that time a friend of my dad had already suggested that I went to a hospital in Subang Jaya (near Kuala Lumpur) who had a doctor specializing in lymphoma. At first I refused, still hoping that the doctor in my hometown could solve my mysterious yellowness. However after three months I lost hope and I didn’t want to waste anymore of my time.

That was it. It was time to do the right thing. I decided to go to Malaysia even though I would rather be at home. I went with a heavy heart, leaving my home, but this was something that I needed to do. This was the right thing to do. I still think that my decision was the right thing.

Advertisements

4 thoughts on “Cancer Talk #10: Doing the Right Thing

  1. Hi, Aggy. I am a stage 3B Hodgkin’s Lymphoma survivor, still fight to find a new normal life, and have been writing about my journey in my blog. As a person who once was in your shoes, I dropped by to send you prayers and virtual hugs. Hope the energy that I deliver can strengthen you throughout your journey. 🙂

    Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s